Texas, 2024Drought in Texas, February 1 to 29, 2024
February 1 to 29, 2024 · NWS SJT · 1 event in 1 county or zone
Drought conditions developed across portions of the Heartland and Northwest Hill Country during the month of February. There were moderate to severe drought conditions east of a San Saba to Mason to Junction line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions developed across portions of the Heartland and Northwest Hill Country during the month of February. There were moderate to severe drought conditions east of a San Saba to Mason to Junction line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 10:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 31, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1046 PM CST Wed Jan 31 2024
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 110 PM CST Wed Jan 31 2024
Early this afternoon, an upper-level ridge was located over the
southern Plains. This was resulting in rather pleasant conditions
across the region with temperatures in the 70s. This ridge should
move off to the east through Thursday afternoon. In its wake a
subtle shortwave with a weak area of mid-level vorticity should
push through west central Texas overnight. This should generate
some mid-level clouds with perhaps a few very light showers or
sprinkles. However, the low-levels appear to be too dry for
anything significant so other than a few drops here and there,
chances were kept under 10 percent. Despite light winds, overnight
low temperatures should be 10 to 15 degrees warmer than what we
have seen the past few nights. By tomorrow morning, a weak surface
low should develop over western Kansas, thereby strengthening the
pressure gradient across the central and southern Plains.
Southerly winds should increase through the day to 10-15 MPH and
become southwesterly by the afternoon. Otherwise sunny skies
should continue and, with a downsloping component to the wind,
high temperatures should reach the mid 70s.
&&
.LONG TERM...
(Thursday night through next Wednesday)
Issued at 234 PM CST Wed Jan 31 2024
The main items of concern in the long term are with the possibility
of a few strong thunderstorms Friday afternoon and Friday night, and
with stronger winds expected Saturday afternoon into the day Sunday.
An upper trough will deepen over the Four Corners into the southern
Rockies on Friday, with a closed low developing over northern New
Mexico Friday night. Out ahead of this system, south winds will
continue Thursday night into Friday with low-level moisture
increasing in our area. With the approach of the upper system,
showers and thunderstorms will be possible Friday afternoon. Rain
chances will increase to 50-80 percent Friday evening and Friday
night, with our eastern counties most favored. Given the forecast
vertical wind profiles and steepened mid-level lapse rates, a few
strong storms with hail and gusty winds will be possible in mainly
the eastern half of our area. A Pacific front will quickly advance
east across our area late Friday night into Saturday morning.
The upper low is progged to drift southeast over the northern Texas
Panhandle on Saturday and subsequently shift/elongate southeast
across the Red River Valley Saturday night/Sunday morning, and into
the lower Mississippi Valley by Sunday evening. With the forecast
track of a deepening surface low, west winds will increase across
our area on Saturday, especially in the afternoon. The stronger
west winds will continue Saturday night, before shifting to the
northwest on Sunday. With the increased surface pressure and low
to mid-level height gradients, along with winds aloft becoming
well-aligned, winds may be strong enough to meet Advisory criteria
(in at least some of our area) Saturday night and Sunday. Wind
gusts over 40 mph will be possible.
After highs mostly in the lower 70s on Friday, temperatures will be
approximately 5-10 degrees cooler over the weekend. Despite the
windy conditions, mostly sunny skies are expected Saturday and
Sunday. Although not cold for this time of year, the cooler airmass
will remain over our area into the early part of next week. With a
continuation of mostly clear skies, highs are expected to be in the
upper 50s to lower 60s Monday, and in the lower to mid 60s Tuesday.
A surface high pressure ridge will shift southeast across the Plains
and into Texas on Monday. Better radiational cooling Monday night
should allow temperatures Monday night to drop into the 30s for lows
(possibly near freezing at a few locations). Southeast to south
winds to return Tuesday and Tuesday night, with breezy south
winds indicated on Wednesday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1044 PM CST Wed Jan 31 2024
VFR conditions will persist across the terminals the next
24 hours. Expect light winds overnight, with breezy southwest
winds developing after 15Z Thursday. Winds will diminish to
10 knots or less late tomorrow afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 49 73 54 72 / 10 0 0 30
San Angelo 46 74 52 73 / 10 0 0 30
Junction 45 71 52 73 / 0 0 0 30
Brownwood 45 73 51 70 / 0 0 0 30
Sweetwater 48 73 52 71 / 10 0 0 30
Ozona 45 71 51 72 / 10 0 0 20
Brady 47 71 53 71 / 0 0 0 30
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...SK
LONG TERM....19
AVIATION...24
Hazardous weather outlook, Jan 31, 1:28 PM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
128 PM CST Wed Jan 31 2024
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
128 PM CST Wed Jan 31 2024
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms are possible Friday afternoon into
Saturday morning. A few of these storms could be strong, with
occasional lightning, small hail, and gusty winds as the main
hazards. Winds will increase substantially for Saturday afternoon
through Sunday, with gusts exceeding 40 MPH possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Friday afternoon and evening.
Drought, Kimble
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate to severe drought conditions across southeast portions of Kimble County during the month of February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 1 to 2, 202465 kt wind · 48 events
- Drought in Iowa, February 1 to 29, 202444 events
- Heavy Snow in Colorado, February 1 to 4, 202437 events
- Drought in New Mexico, February 1 to 29, 202436 events
- Drought in Mississippi, February 1 to 29, 202421 events
- Drought in New Mexico, February 1 to 29, 202417 events
- Drought in Nebraska, February 1 to 29, 202416 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 4, 202412 events
- Drought in Tennessee, February 1 to 29, 202410 events
- Drought in Kansas, February 1 to 29, 20249 events
- Drought in Iowa, February 1 to 29, 20248 events
- Drought in Tennessee, February 1 to 29, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163231.